Pass another Dixie cup
I can't tell which end is up
Save another swig for me
That's the stuff for me
“Romilar D” by The Fuzztones
Dextromethorphan hydrobromide (DXM) has been abused for its psychotropic properties pretty much since it came on the market in the late 1950s as an over-the-counter cough suppressant. It was available in tablet form under the brand name Romilar, but that preparation was withdrawn when the extent of its abuse became apparent.
Romilar tablets were replaced by various brands of liquid cough medicine so foul-tasting it was thought that no one would be inclined to take supratherapeutic amounts. Wrong! The abuse continued, and many of the liquid preparations were reformulated over time to become more palatable.
Now, more than 60 years later, DXM abuse is still with us and is still a matter of regulatory concern. Sale of the antitussive is not controlled on the federal level, but many states have laws limiting the amount that can be purchased at one time or prohibiting over-the-counter purchases by teenagers. Michigan Gov. Gretchen Whitmer signed a bill this past November, for example, banning the sale of DXM to minors without a prescription.
The abuse of this drug is often called robotripping. DXM is currently available over the counter in more than 100 cough and cold syrups, liquids, tablets, and lozenges. The recommended maximum daily dose is 120 mg. DXM is also sold on the street where it is labeled with various colorful names, such as C-C-C, Candy, Dex, DM, Drex, Orange Crush, Poor Man's PCP, Red Devils, Red Hots, Robo, Skittles, Triple C, Tussin, and Vitamin D.
DXM is relatively safe and without significant adverse effects at suggested therapeutic doses, but it has a number of properties that mimic those of other drugs when taken in overdose:
- DXM and even more significantly its active metabolite dextrorphan are NMDA-receptor antagonists, producing a dissociative state and hallucinations similar to those caused by phencyclidine (PCP) and ketamine.
- DXM inhibits reuptake of peripheral adrenergic catecholamines, leading to stimulation and sympathetic manifestations such as tachycardia, hypertension, mydriasis, and diaphoresis.
- DXM acts as a serotonin receptor agonist and can interact with other medications to cause serotonin syndrome.
The dose-response characteristics of DXM have not been well studied, but anecdotal reports from online drug forums suggest that psychotropic effects occur in several dose-related stages or plateaus.
Symptoms of DXM toxicity usually begin within one to two hours of overdose ingestion and last about six hours, though that depends on each individual's metabolism of DXM into dextrorphan. Most cough and cold products contain dextromethorphan hydrobromide, but an alternative form, dextromethorphan polistirex (e.g., Delsym cough syrup), is an extended-release preparation with a longer duration of action.
Clinicians should suspect DXM toxicity in any patient who presents with unexplained ataxia, lateral nystagmus, and altered mental status. Also included in this syndrome's differential diagnosis are PCP or ketamine toxicity, phenytoin or carbamazepine overdose, lithium poisoning, thiamine deficiency (Wernicke-Korsakoff syndrome), and sedative-hypnotic overdose.
No specific antidote exists for DXM poisoning, and effective treatment depends on good supportive care. Patients can be agitated and potentially violent, and physical restraints may be required initially but should be replaced as soon as possible with chemical modalities such as benzodiazepines. Agitated patients with altered mental status may also be hyperthermic, so obtain a core temperature and initiate active cooling if indicated.
Giving a single dose of activated charcoal to a mildly intoxicated patient with a recent ingestion and no contraindications would not be unreasonable, especially after ingestion of an extended-release dextromethorphan polistirex product. Of course, a cooperative patient who can voluntarily take charcoal most likely does not have a severe overdose, and one dose of charcoal will probably not change the clinical outcome. Giving charcoal should not be considered mandatory or standard of care, as with all other poisonings.
Basic laboratory tests to send in cases of known or suspected DXM toxicity include electrolytes, BUN, creatinine, and urinalysis. Many DXM products also contain acetaminophen, so always order an acetaminophen level and liver enzymes. Significantly elevated creatine kinase can indicate ongoing rhabdomyolysis. An ethanol level may identify another agent contributing to altered mental status, ataxia, and nystagmus. DXM may cause a false-positive result for phencyclidine on urine drug screens.
Serotonin syndrome presents with the triad of altered mental status, autonomic instability (e.g., hyperthermia), and muscular rigidity with hyperreflexia and clonus. Case reports have described serotonin syndrome resulting from an interaction between DXM and monoamine oxidase inhibitors or selective serotonin reuptake inhibitors. Other drugs reported to be associated with serotonin syndrome not specifically in combination with DXM include tricyclic antidepressants, lithium, meperidine, serotonin-norepinephrine reuptake inhibitors such as duloxetine and venlafaxine, tramadol, and the antibiotic linezolid.
The enduring popularity of DXM as a cough suppressant and a drug of abuse means that emergency physicians will continue to see overdoses and should know how to identify and treat these intoxications.
Dose-Related Stages in Dextromethorphan Toxicity
Stage 1 (1.5-2.5 mg/kg): Restlessness, euphoria
Stage 2 (2.5-7.5 mg/kg): Closed-eye hallucinations, enhanced sensations, imbalance
Stage 3 (7.5-15 mg/kg): Partial dissociation, anxiety, altered consciousness
Stage 4 (>15 mg/kg): Complete dissociation, hallucinations, delusions
Adapted from J Am Pharm Assoc. 2009;49(2):e20; CMAJ. 2014;186(16):E631, https://bit.ly/2J271x4; Pediatr Emerg Care. 2004;20(12):858.
Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.